Alert archive / Utah / Flash Flood Warnings in 2000

Flash Flood Warning 3, NWS Grand Junction, CO

July 30, 2000Grand County, Utah

NWS Grand Junction, CO issued this flash flood warning at Jul 30, 2000, 3:17 PM MDT for Grand County, Utah. It was in force for 103 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 30, 2000, 3:17 PM MDT (21:17 UTC)
Expired
Jul 30, 2000, 5:00 PM MDT
In force
103 min
Issued by
NWS Grand Junction, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Grand County, UT

The radar

The Grand Junction radar (KGJX), 139 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.3 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2000-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2000-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3360 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KGJT 302119
FFWGJT
UTC019-312300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
317 PM MDT SUN JUL 30 2000

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN GRAND COUNTY IN EAST CENTRAL UTAH

* UNTIL 500 PM MDT

* AT 310 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN OVER NORTHWESTERN GRAND COUNTY...OR ABOUT 21 MILES NORTHEAST
  OF GREEN RIVER...MOVING SOUTHWEST AT 5 MPH.

* THE THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE NEAR...
RURAL WESTERN GRAND COUNTY AT 330 PM MDT

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES AND 
ARROYOS...AS WELL AS RANCLAND ALONG THE BANKS OF CREEKS AND STREAMS. 
THE HEAVY RAINS COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP 
TERRAIN. THE AREAS AFFECTED WILL BE MAINLY TRIBUTARIES OF WILLOW, 
PIOCHE AND HILL CREEKS NEAR WEAVER RESERVOIR.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GRAND JUNCTION.

LAT...LON 3916 10966 3940 10975 3919 11005 3896 10996

BA/CNJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 12:20 PM MDT, 2 hours 57 minutes earlier.

Area forecast discussion, Jul 30, 12:20 PM MDT, 2 hours 57 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1220 PM MDT SUN JUL 30 2000

NO CHANGES IN THE SHORT TERM. RIDGE AXIS WILL REMAIN CENTERED OVER
THE UT/NV BORDER...RESULTING IN CONTINUED HOT TEMPERATURES FOR THE
FA. A SERIES OF WEAK WAVES WILL ROTATE SOUTHWARD AROUND THE HIGH
CENTER...AND WILL PROVIDE THE FOCUS FOR ISOLATED TO WIDELY SCATTERED
AFTERNOON CONVECTION ALONG THE UT/CO BORDER. THE GREATEST CHANCE FOR
THUNDERSTORM ACTIVITY WILL BE IN THE ABAJO AND SAN JUAN MOUNTAINS.
DYNAMICS ARE A LITTLE BETTER TODAY THAN YESTERDAY. A WEAK SHORTWAVE
IS FORECAST TO MOVE ACROSS SOUTHWEST COLORADO BY LATE DAY. PW VALUES
ARE NEARLY 20% HIGHER TODAY...AND THE TAIL END OF A WEAK 40 KT JET
MAXIMA OVER THE REGION WILL ADD A SMALL BIT OF DYNAMICS. SIMILAR
CONDITIONS WILL EXIST FOR THE BEGINNING OF THE WEEK.

IN THE EXTENDED...THE MRF SUGGESTS A BEGINNING OF THE END OF THIS
LONG SIEGE OF THE HIGH PRESSURE RIDGE. HOWEVER ANY SIGNIFICANT
CHANGES ARE FORECAST TO TAKE PLACE AFTER THE FORECAST PERIOD OF THIS
PACKAGE. DAY 3 TO 5 LOOKS TO SEE THE CENTER OF THE HIGH DRIFT BACK
EASTWARD...SO NO RELIEF OF CURRENT CONDITIONS THIS WEEK. AFTER
THAT...A SERIES OF WAVES ARE FORECAST TO MOVE OUT OF THE GULF OF
ALASKA AND ACROSS THE NORTHERN U.S. AND SOUTHERN CANADA. THIS WILL
TEND TO BREAK DOWN THE NORTHERN PORTION OF THE RIDGE. BUT...FOR
NOW...CONTINUED HOT AND DRY. SMOKE FROM/ SEVERAL WESTERN FIRES WILL
ALSO RESULT IN HAZY CONDITIONS FOR THE NEXT FEW DAYS.

BA

.GJT...NONE.

Nearby

Flash Flood Warnings in Utah, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.